Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 184, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 2, 2022, 8:15 PM CDT for Covington County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2022, 8:15 PM CDT (01:15 UTC)
- Expired
- Jun 2, 2022, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 93 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 8:20 PM CDT | HAIL 0.7 | 2 Nnw Libertyville, AL | COVINGTON COUNTY EMA RELAYED A REPORT OF PEA TO DIME SIZE HAIL ALONG HIGHWAY 55 SOUTH OF ANDALUSIA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WUUS54 KMOB 030115
SVRMOB
ALC039-030200-
/O.NEW.KMOB.SV.W.0184.220603T0115Z-220603T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
815 PM CDT Thu Jun 2 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Central Covington County in south central Alabama...
* Until 900 PM CDT.
* At 815 PM CDT, a severe thunderstorm was located near Andalusia,
moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Andalusia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3132 8657 3134 8642 3116 8629 3111 8656
TIME...MOT...LOC 0115Z 313DEG 5KT 3126 8647
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
624
WWUS54 KMOB 030127
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
827 PM CDT Thu Jun 2 2022
ALC039-030200-
/O.CON.KMOB.SV.W.0184.000000T0000Z-220603T0200Z/
Covington AL-
827 PM CDT Thu Jun 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL COVINGTON COUNTY...
At 826 PM CDT, a severe thunderstorm was located 4 miles southeast of
Andalusia, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rural locations south of Andalusia, including near Highway 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3132 8657 3134 8642 3116 8629 3111 8656
TIME...MOT...LOC 0126Z 304DEG 6KT 3126 8643
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$884
WWUS54 KMOB 030153
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
853 PM CDT Thu Jun 2 2022
ALC039-030203-
/O.EXP.KMOB.SV.W.0184.000000T0000Z-220603T0200Z/
Covington AL-
853 PM CDT Thu Jun 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COVINGTON COUNTY WILL
EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3132 8657 3134 8642 3116 8629 3111 8656
TIME...MOT...LOC 0153Z 313DEG 5KT 3124 8640
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:13 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 2, 7:13 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
713 PM CDT Thu Jun 2 2022
.AVIATION...
00Z issuance...Isolated to scattered SHRA/TSRA will bring the
potential for brief erratic/gusty winds and localized MVFR
visibility reductions across a few places along and north of I-10
early this evening. A few additional SHRA/TSRA may develop over
interior southeast MS/southwest AL again late tonight and across
the rest of the region into the day Friday along a weak cold
front. VFR conditions are otherwise expected to remain prevalent
through the forecast period. /21
&&
.UPDATE...Swell associated with Potential Tropical Cyclone One
will approach the Alabama and western Florida panhandle beaches
Friday and will persist into at least Sunday morning. The strength
and frequency of rip currents will likely increase along area
beaches by mid to late Friday afternoon with the HIGH risk of rip
currents continuing into at least Sunday morning. /21
&&
.PREV DISCUSSION... /issued 407 PM CDT Thu Jun 2 2022/
NEAR TERM UPDATE /Now Through Friday/...A weak flattened upper
ridge over the Southeastern CONUS will continue to retreat
westward in response to a broad upper trough moving passing over
the Great lakes and Ohio River regions. Meanwhile, a shortwave
will approach the region and along the base of the upper trough
later this evening, with the axis becoming centered over the
forecast area Friday afternoon. This will result in a rather
erratic low/mid level flow through Friday. A surface ridge across
the region will continue to weaken as due to a weak cold front
moving in from the northwest. This front will likely make its way
through the local area tonight before stalling over the northern
Gulf on Friday. PWATs through tonight will range between 1.7-1.9
inches over much of the area, except for with values around 1.5
inches across the eastern third of the forecast area, increasing
slightly on Friday. Showers and storms will continue to increase
in coverage this evening, especially over interior southwest
Alabama and southeast Mississippi where the better moisture will
be and ahead of the front. Instability will be plentiful with
SBCAPE and MUCAPE values ranging between 2500-3500 J/kg this
evening. Model soundings also indicate somewhat of a dry mid-level
with DCAPEs of 1000-1500 J/kg. This environment has the potential
to support a few strong to potentially severe storms this evening
with the main threat being gusty winds, brief downpours, and
perhaps small hail. Expect coverage, and the isolated severe
potential, to slowly wane throughout the overnight hours.
By Friday afternoon, scattered showers and storms will be possible
once again given the interaction of the stalled frontal boundary and
strong daytime heating. The greatest potential for showers and
storms will be near the frontal boundary which looks to be mainly
south of Highway 84. SB CAPE and MU CAPE around 2500-3500 J/Kg will
be present again with decent low-level lapse rates and DCAPE in
excess of 1,000 J/Kg. Any of the stronger storms that are able to
develop on Friday afternoon and evening could produce gusty winds,
frequent lightning, and heavy rainfall. As such, the SPC has
outlooked areas generally along and south of Highway 84 in a
Marginal risk for severe weather. Although, coverage and the severe
potential should begin to decrease Friday evening with the loss of
daytime heating.
Warm and muggy tonight with lows ranging from 66 to 70 degrees
inland, and from 70 to 75 degrees along the coast. With the passage
of the cold front the highs Friday will be a touch cooler, ranging
from 83 to 87 degrees across our northwest zones, and around 90
degrees elsewhere.
There is a MODERATE risk of rip currents through tonight and into
the weekend. However, the risk may need to be upgraded to a High by
Friday evening if swell heights continue to increase. /22
SHORT TERM /Friday night Through Sunday night/...Westerly to
northwesterly flow aloft will be in place through the period as
upper-level troughing remains over the Great Lakes region. Several
embedded shortwaves will pass within the flow, with a more prominent
shortwave trough approaching the region Sunday afternoon. At the
surface, Potential Tropical Cyclone One in the Southeast Gulf of
Mexico is expected to pull northeastward towards the Florida
Peninsula and into the Western Atlantic. Although this system will
not directly impact our region, cyclonic flow around this
disturbance will help bring northerly surface winds to our region
through Sunday morning. This will allow for some drier air (PWATs
below an inch) to advect in from the north, and with subsident
effects around the periphery of the disturbance, dry conditions
are expected for Saturday. As the system pulls away on Sunday,
southerly flow returns to the region, allowing for moisture to
quickly return to the region (PWATs increase to around 1.5
inches). With the shortwave trough approaching the region,
isolated showers and thunderstorms will return to the forecast for
Sunday afternoon, with the best coverage for regions west of
I-65.
Highs will be in the upper 80s to lower 90s. Lows on Friday and
Saturday nights will generally be in the mid to upper 60s inland,
with low 70s along the immediate coast. Sunday night's lows will be
in the upper 60s to low 70s inland and mid to upper 70s along the
coast. Lastly, a MODERATE Risk of rip currents will continue
through the period. /96
EXTENDED TERM /Monday Through Thursday/...Westerly to northwesterly
flow aloft will continue through Monday as a shortwave trough, which
began approaching the region Sunday afternoon, passes overhead by
Monday afternoon. A few isolated showers and thunderstorms may
develop Monday afternoon, mainly for the eastern half of the region,
as the shortwave departs to our east. By Tuesday, upper-level
ridging over Mexico will start pushing into the South-Central US. As
this occurs, upper-level flow will transition to a more northerly to
northeasterly flow. Additionally, surface high pressure builds into
the Western Atlantic, allowing for south to southwesterly winds to
prevail through the entire period. With subsidence from the deep-
layer ridging in place, hot and dry weather will return to the
forecast for both Tuesday and Wednesday, with PoPs around 10% or
less and highs for many interior locations reaching the mid 90s,
with heat indices possibly reaching the lower 100s. Isolated to
scattered showers and storms look to return for Thursday as an upper-
level trough digs into the Ohio River Valley, which helps to break
down the eastern periphery of the ridge. /96
MARINE...Long period swells will increase to 3 to 5 feet Friday
night through Saturday as Potential Tropical Cyclone One moves
across the southeast Gulf of Mexico. Otherwise, no significant
impacts nor advisories are anticipated through next Tuesday. /22
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Friday afternoon through Sunday
morning for ALZ265-266.
FL...High Rip Current Risk from Friday afternoon through Sunday
morning for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Jun 2, 4:38 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
438 PM CDT Thu Jun 2 2022
ALZ052-022230-
Washington AL-
438 PM CDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of northwestern
Washington County through 530 PM CDT...
At 438 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Chatom, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chatom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3143 8815 3136 8829 3148 8843 3158 8821
TIME...MOT...LOC 2138Z 148DEG 5KT 3147 8830
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Jun 2, 5:55 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
555 PM CDT Thu Jun 2 2022
ALZ055-056-022345-
Monroe AL-Conecuh AL-
555 PM CDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of south central Monroe
and west central Conecuh Counties through 645 PM CDT...
At 554 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Excel, or 6 miles southeast of Frisco City.
This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Frisco City, Excel and Repton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3139 8716 3128 8733 3141 8745 3153 8728
TIME...MOT...LOC 2254Z 137DEG 1KT 3140 8731
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Jun 2, 6:05 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
605 PM CDT Thu Jun 2 2022
ALZ052-261-022345-
Washington AL-Mobile Inland AL-
605 PM CDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of northeastern Mobile
and southeastern Washington Counties through 645 PM CDT...
At 605 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Movico, or 7 miles east of
Citronelle, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Vernon and Movico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3121 8818 3123 8807 3100 8797 3096 8817
TIME...MOT...LOC 2305Z 345DEG 8KT 3110 8810
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Jun 2, 6:12 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
612 PM CDT Thu Jun 2 2022
MSZ067-030000-
Wayne MS-
612 PM CDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of western Wayne County
through 700 PM CDT...
At 611 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Mill Creek, or 11 miles east of Laurel,
moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3182 8894 3184 8877 3176 8857 3146 8870
3160 8894
TIME...MOT...LOC 2311Z 295DEG 15KT 3174 8896
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jun 2, 7:28 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
728 PM CDT Thu Jun 2 2022
ALZ056-059-060-030100-
Conecuh AL-Covington AL-Escambia AL-
728 PM CDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of east central
Escambia, southeastern Conecuh and southwestern Covington Counties
through 800 PM CDT...
At 728 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southwest of River Falls, or 13 miles
southwest of Andalusia. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Escambia, southeastern Conecuh and southwestern Covington Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3110 8679 3130 8675 3130 8654 3109 8657
TIME...MOT...LOC 0028Z 024DEG 4KT 3122 8668
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 2, 8:11 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
811 PM CDT Thu Jun 2 2022
ALZ060-030200-
Covington AL-
811 PM CDT Thu Jun 2 2022
...A strong thunderstorm will impact portions of central Covington
County through 900 PM CDT...
At 811 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Andalusia. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andalusia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3132 8657 3132 8637 3112 8637 3115 8663
TIME...MOT...LOC 0111Z 010DEG 2KT 3126 8649
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:28 PM CDT | Special Weather Statement | MOB | Covington | 32 min |
| Jun 2, 7:40 PM CDT | Areal Flood Advisory | MOB | Conecuh, Covington, Escambia | 3 hr |
| Jun 2, 8:11 PM CDT | Special Weather Statement | MOB | Covington | 49 min |
| Jun 2, 8:47 PM CDT | Areal Flood Advisory | MOB | Covington | 3 hr |
| Jun 2, 8:56 PM CDT | Special Weather Statement | MOB | Covington | 49 min |
| Jun 3, 4:22 PM CDT | Special Marine Warning | MOB | 83 min | |
| Jun 3, 5:14 PM CDT | Special Marine Warning | MOB | 74 min | |
| Jun 3, 6:04 PM CDT | Special Weather Statement | MOB | Covington | 41 min |
| Jun 3, 6:40 PM CDT | Special Weather Statement | MOB | Covington | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.